Oklahoma, 2009

Hail in Oklahoma, August 17, 2009

August 17, 2009 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms producing large hail moved across the western and the eastern Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail moved across the western and the eastern Oklahoma Panhandle during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 5:31 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 17, 5:31 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT MON AUG 17 2009

.AVIATION...
CONVECTION CHANCES REMAIN THE PRIMARY AVIATION CONCERN. FRONTAL
BOUNDARY AND NUMEROUS OUTFLOW BOUNDARIES ARE PRESENT ACROSS THE
REGION WITH SEVERAL THUNDERSTORM CLUSTERS/COMPLEXES. EARLY HOURS OF
THE TAFS ARE BLANKETED WITH CB/VCTS REMARKS...WITH TEMPO GROUPS AS
MORE THUNDERSTORMS MOVE OUT OF SE COLORADO AND NE NEW MEXICO.
MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT
DIRECTLY IMPACTS THE TERMINALS...AND AMENDMENTS MAY BECOME NECESSARY.
LOW CLOUDS/FOG MAY BECOME AN ISSUE TUES MORNING AT DHT/GUY...BUT WILL
CONTINUE TO ASSESS THAT POSSIBILITY.

TAB

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT MON AUG 17 2009/

DISCUSSION...
PRIMARY FORECAST ISSUES CENTER AROUND CONVECTIVE CHANCES DURING THE
SHORT TERM.

ACTIVE WEATHER APPEARS TO BE IN STORE FOR THE PANHANDLES DURING THE
NEXT 24 TO 48 HOURS. MAIN FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT OVER THE NEXT COUPLE OF DAYS WILL BE FRONTAL BOUNDARY
WHICH WILL REMAIN THE AREA. IN ADDITION...UPPER LEVEL SHORTWAVE
ENERGY AND REMNANT OUTFLOW BOUNDARIES WILL ALSO PROVIDE A SOURCE OF
LIFT TO FURTHER SUPPORT CONVECTION DURING THIS TIME FRAME. AS OF
DISCUSSION TIME...FRONTAL BOUNDARY IS STRETCHED ACROSS THE
PANHANDLES ALONG A LINE FROM ALLISON TO VEGA. CONVECTION HAS ONCE
AGAIN FIRED ALONG THIS OUTFLOW/FRONTAL BOUNDARY...AND IN SE COLORADO
AND SW KANSAS IN POST FRONTAL UPSLOPE ENVIRONMENT.

COVERAGE OF SHOWERS/TSTORMS SHOULD BEGIN TO INCREASE OF THE NEXT
SEVERAL HOURS AS ATMOSPHERE CONTINUES TO DESTABILIZE. ALSO...AN
UPPER LEVEL DISTURBANCE IN WESTERLY FLOW WILL TRACK ACROSS THE
REGION. POPS WERE RETAINED THIS EVENING AT ALL LOCATIONS...BUT
INCREASED INTO THE LIKELY CATEGORY ACROSS THE NORTHERN AND
NORTHEASTERN ZONES IN CLOSER PROXIMITY TO THE BOUNDARY AND BETTER
SOURCE OF MOISTURE. SHORT TERM MODEL PROGS PAINT PWATS IN EXCESS OF
1.50 INCHES ACROSS THE ACROSS THE THESE AREAS. WITH ANY STORMS THAT
DO DEVELOP...LOCALLY HEAVY RAINFALL WOULD BECOME A THREAT.
HOWEVER...WITH UNCERTAINTY ON WHERE ANY MCS OR THUNDERSTORM
COMPLEX(ES) MAY END UP TRACKING...HAVE DECIDED TO HOLD OFF HOISTING
A FLASH FLOOD WATCH...BUT WILL CONTINUE TO MENTION THE HWO. LATER
SHIFTS MAY NEED TO CONSIDER A FLASH FLOOD WATCH FOR TOMORROW FOR
PORTIONS OF THE PANHANDLES DEPENDING ON HOW CONVECTION/HEAVY RAIN
PANS OUT THIS EVENING. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH
PLENTY OF INSTABILITY ACROSS THE AREA AND ANY THUNDERSTORM COMPLEX
THAT HAPPENS TO DEVELOP. SAME SCENARIO SEEMS LIKELY ON TUESDAY WITH
THE FRONT STILL MEANDERING ABOUT THE PANHANDLES AND MORE SHORTWAVE
ENERGY SWINGING ACROSS THE AREA...CHANCE POPS WERE RETAINED ON
TUESDAY AND TUESDAY NIGHT. AS FAR AS TEMPERATURES ARE
CONCERNED...MAIN THEME OF THE SHORT TERM WAS TO UNDERCUT MAV
GUIDANCE BY SEVERAL DEGREES WITH CONTINUED CHANCES OF SHOWERS/TSRA.
SOME LOCATIONS ACROSS THE NORTHERN ZONES MAY STRUGGLE TO REACH THE
MID 80S ON TUESDAY...WITH LOWER 90S ACROSS THE SOUTHEASTERN ZONES.

SLIGHT END POPS WERE RETAINED ON WEDNESDAY AND THURSDAY FOR NOW AS
THE NEXT FRONT BEGINS TO IMPACT THE PANHANDLES. NO POPS WERE
INTRODUCED IN THE FORECAST PAST THURSDAY. MEDIUM TO LONG TERM RUNS
OF THE GFS/EUROPEAN IN PRETTY GOOD AGREEMENT IN BUILDING THE UPPER
LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS. TEMPERATURES WILL BE
BEGIN TO MODERATE TOWARDS THE LATTER PART OF THE WEEK. LATEST GRIDS
REFLECT THIS WITH TEMPS MODERATING BACK INTO THE LOWER 90S BY THE
WEEK/S END. TRENDED TEMPS CLOSER TO THE 12Z MEX NUMBER FOR NOW...BUT
IF THE AREA CONTINUES TO RECEIVE SIGNIFICANT RAINS...TEMPS MAY NEED
TO BE LOWERED A TAD IN LATER FORECASTS.

TAB

FIRE WEATHER...
NO FIRE WEATHER CONCERNS UNTIL FURTHER NOTICE DUE CONTINUED CHANCES FOR
WETTING RAINS.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Aug 17, 5:03 PM CST, 1 hour 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT MON AUG 17 2009

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
603 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TEXAS AND
OKLAHOMA PANHANDLES UNTIL 10 PM. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH
TONIGHT. A FEW OF THE STORMS THAT FORM ARE EXPECTED TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH THURSDAY. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR
ACTIVATION THROUGH TONIGHT. SPOTTERS AND RAINFALL OBSERVERS ARE
REQUESTED TO RELAY THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.

TAB

In the hours before

Local storm report, Aug 17, 5:26 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             WAKA                    36.28N 101.05W
08/17/2009  E1.75 INCH       OCHILTREE          TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA0900189

JC
Special weather statement, Aug 17, 5:30 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT MON AUG 17 2009

OKZ001-TXZ001-180000-
CIMARRON OK-DALLAM TX-
630 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF TEXLINE...MOVING EAST
SOUTHEAST AT 20 MPH.

THESE STORMS ARE SEVERE AND MAY REQUIRE WARNINGS FOR DALLAM AND
CIMARRON COUNTIES AS THE STORMS NEAR THE PANHANDLES.

JOHNSON
Local storm report, Aug 17, 5:45 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 ENE BRISCOE           35.61N 100.21W
08/17/2009  E1.00 INCH       WHEELER            TX   PUBLIC

&&

EVENT NUMBER AMA0900190

NUTTALL
Local storm report, Aug 17, 5:47 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             GROOM                   35.20N 101.11W
08/17/2009  E2.75 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA0900191

JC
Local storm report, Aug 17, 5:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON AUG 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             10 W FOUR WAY           35.69N 102.14W
08/17/2009  E1.00 INCH       MOORE              TX   AMATEUR RADIO

            HALFWAY BETWEEN CHANNING AND FOUR WAY

&&

EVENT NUMBER AMA0900192

TAB
Special weather statement, Aug 17, 6:09 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT MON AUG 17 2009

TXZ006-007-011-012-180045-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
709 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR POTTER...OLDHAM...
MOORE AND HARTLEY COUNTIES.

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BOYS RANCH...MOVING NORTHEAST AT
25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

TAB

The radar

The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cimarron

When
August 17, 6:24 PM CST to 6:25 PM CST
Where
Cimarron County, 5.92 mi ESE of Felt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.540, -102.680

Hail, Beaver

When
August 17, 6:43 PM CST to 6:44 PM CST
Where
Beaver County, 2.16 mi SW of Turpin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -100.910

Hail, Beaver

When
August 17, 6:47 PM CST to 6:48 PM CST
Where
Beaver County, Turpin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.870, -100.880

Hail, Cimarron

When
August 17, 6:51 PM CST to 6:52 PM CST
Where
Cimarron County, 5.92 mi ESE of Felt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.540, -102.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193681, 193678, 193679, 193682.